PDA

View Full Version : Help! INR is 6.4



Chrisandgary
November 6th, 2008, 08:17 PM
Hi all!
My hubby just took his inr test and it is 6.4
He just had a tooth pulled about 2 weeks ago and the antibiotics gave him such diarreha that he finally stopped taking them. Now tonite he tested his INR and it is really high at 6.4. Should I call the doctor or go to the ER?
I am starting to panic.
thanks!

Freddie
November 6th, 2008, 08:26 PM
More information may be needed.
Example:
When was his last dose of antibiotics?
What is the dosage of warfarin is he on?
What is his range?

Try not to panic - skip a dose. There is a good possibility that the antibiotics have raised his INR - providing the antibiotics have been recently stopped.

Sorry this is all I can offer and try to retest in 3 days.

Bina
November 6th, 2008, 08:27 PM
Chris, has he already taken today's dose?

kfay
November 6th, 2008, 08:27 PM
I'm trying to find a thread for you from someone recently whose INR was even higher...I'll let you know if I find it.

ctyguy
November 6th, 2008, 08:29 PM
here is a link I just found, hope it helps.

http://wiki.answers.com/Q/Is_it_dangerous_to_have_a_6.5_blood_level_of_Couma din_or_Warfarin_sodium_which_is_above_the_level_2_ that_is_recommended_and_what_should_be_done

dick0236
November 6th, 2008, 08:31 PM
I would retest. If I got another INR in that range, I would call my doc for advice. He would probably tell me to go to ER to knock INR back in range. I am conservative in dealing with warfarin.

Bina
November 6th, 2008, 08:31 PM
You could call your local ER or on-call doctor and see what they say. Skip the Coumadin for today.
Make sure he has no blood in his urine or bowel movements-for tonight anyway,
and feed him some high Vitamin K foods....cooked spinach, etc.

kfay
November 6th, 2008, 08:31 PM
Here is that thread I was thinking about:

http://www.valvereplacement.com/forums/showthread.php?t=27284

Kim

Freddie
November 6th, 2008, 08:34 PM
NOTE: it takes about 48 hours for antibiotics to get out of your system.

Bina
November 6th, 2008, 08:35 PM
Good point, Dick. Maybe Chris can test on herself and make sure the reading is about 1.0

Chrisandgary
November 6th, 2008, 08:39 PM
thanks guys!
He did not take todays dose - he tested first - he takes his meds before bedtime.
He stopped the antibiotics (clindamycin) about 5 days ago - but still has diarehha!
He alternates a 7.5 mg and a 10 mg of coumadin - so every other day is a 7.5.

geebee
November 6th, 2008, 08:47 PM
Chris,

You have to do what you and Gary feel is most comfortable for you. Definitely test again to make sure. I have been this high and was fine.

If the INR is still high, skip today's dose. I would take 1/2 dose tomorrow and then test again the next day before taking the coumadin and see where things are. With taking 7.5/day, he should drop fairly quickly.

However, that is just me and I am not a doctor. You might be best at least calling your doctor to get some guidance.

KristyW
November 6th, 2008, 08:53 PM
Chris,

Clindamycin is a powerful antibiotic. The fact that Gary still has diarrhea is a reminder of that. As long as he has diarrhea, his body cannot produce the natural vitamin K in his intestinal tract, and his INR will remain high. The 1st thing you have to do is slow down his gut, and get things performing normally.

6.4 isn't panic time, but it is time to cut back. Skipping today is alright. Maybe 1/2 his dose tomorrow. Then resume. Test tomorrow or Saturday to see where the INR is.

Getting the diarrhea under control is paramount though.

Freddie
November 6th, 2008, 08:54 PM
Getting advice from geebee (and everyone else) is usually pretty good darn advice

Bina
November 6th, 2008, 08:56 PM
I believe it was Blanche who recently posted about her hubby having a similar INR along with his diarrhea.
You could dig out her thread on it.
I would also skip today's dose and take half tomorrow, then half on Saturday--if needed and according to what your doc recommends.
Don't forget the spinach omelet for breakfast :-)

Bina
November 6th, 2008, 08:58 PM
Oh yes, hydration is important. Maybe some electrolyte solution or diluted Gatorade.
Eat boiled rice, bland toast, plain crackers, etc.

Karlynn
November 6th, 2008, 09:00 PM
If he's not bleeding, he should be fine. If he's still having diarrhea, it may irritate the bowel and cause some bleeding, so tell him to watch that.

I've been higher than that several times in 17 years without anything happening. So have him take some deep breaths. It can be a bit scary.

Depending on what his dose is, he'll want to hold for 1 or 2 days. The more Coumadin you take, the more quickly your INR drops. I take around 70/week and would only hold 1 day for his INR.

I'd hold tonight's and call the doc in the a.m. for additional instructions.

IF (and it's a big if) he starts bleeding from somewhere and goes to the ER, ask them to use fresh frozen plasma to bring the INR down and not a Vit. K shot. Vit. K will most likely take his INR too low and make it hard to bring back up again.

Freddie
November 6th, 2008, 09:00 PM
Chris,

Clindamycin is a powerful antibiotic. The fact that Gary still has diarrhea is a reminder of that. As long as he has diarrhea, his body cannot produce the natural vitamin K in his intestinal tract, and his INR will remain high. The 1st thing you have to do is slow down his gut, and get things performing normally.

What's his normal dose per week? If he takes more than 5mg per day (35mg/week) then his INR will drop quickly.

6.4 isn't panic time, but it is time to cut back. Skipping today is alright. Maybe 1/2 his dose tomorrow. Then resume. Test tomorrow or Saturday to see where the INR is.

Getting the diarrhea under control is paramount though.

This was told to me by my doctor to help with diarrhea: 1/2 Gatotaide with 1/2 water along with a dose of indium (sp?)

Freddie
November 6th, 2008, 09:03 PM
Imodium - that's what I was trying to spell

Chrisandgary
November 6th, 2008, 09:08 PM
you guys are awesome!
Thank you for all the great advice!
I keep stuffing him with bananas and rice - I think he needs a more days to get his belly back.
I did not know that about the plasma vs. vitamin k shot - that is very good to know! Apparently the dentist knew that - after he pulled his tooth he said if the bleeding didn't stop by that nite he was to go to the ER for plasma! He only held his coumidan the nite before the extraction so I was nervous that he wouldnt stop bleeding - but he was fine! I didnt realize the antibiotics were going to give us such a problem!
We will hold tonite and 1/2 dose tomorrow and retest. - I just get so nervous with tomorrow being Friday - the doctor is so hard to reach over the weekend!
Thanks so much for all of your help - now I can get some sleep!
Chris

Freddie
November 6th, 2008, 09:13 PM
Relax Chris and get some sleep. :) Let us know what the results are tomorrow.

Ross
November 7th, 2008, 06:46 AM
He shouldn't of had to stop taking Coumadin for an extraction. It's the antibiotic and poopie problem that's causing the high INR. Get it undercontrol and things will gradually get back in line. 6.4 is nothing to freak over. 10 or above, time to freak a bit.

lisou
November 7th, 2008, 06:58 AM
Why was he taking antibiotics after the extraction, don't you usually have to take that 1 hour prior going to the dentist? Just curious!

catwoman
November 7th, 2008, 07:15 AM
Chris:

Clindamycin is notorious for causing diarrhea, which as several others have pointed out is what is causing the high INR.

I've seen the diarrhea problems in cats when they've been RXed clindamycin after dentals/extractions. I usually stop the clindamycin and go to another antibiotic. I haven't used it systemically myself, only topically.

Lisou:
Clindamycin is RXed for treating anerobic bacteria -- bacteria that don't need oxygen to thrive. It probably wouldn't be RXed for a surface wound, unless it because a deep one.
My guess is clindamycin was RXed to treat any possible bacteria at the extraction site.

KristyW
November 7th, 2008, 08:46 AM
Why was he taking antibiotics after the extraction, don't you usually have to take that 1 hour prior going to the dentist? Just curious!

Lisou,

If he had an underlying infection/abcess, then extraction and a course of anitbiotics is the standard protocol if saving the tooth is not paramount. Like Marsha said, clindamycin is prescribed for anerobic bacterial infections, and that's what infections of the teeth/jawbone usually are.

Chris,

Get Gary some yogurt and/or some acidopholous lactobacillius (spelling). They help repopulate the gut with the beneficial bacteria that the clindamycin wiped out. It may take a while, but it's worth it. As a matter of fact, I make sure I have yogurt on hand EVERY time I have antibiotics.